Kentucky, 2010

Flash Flooding in Kentucky, May 12, 2010

May 12, 2010 · NWS JKL · 9 events in 4 counties and zones

An area of low pressure and its associated cold front help produce scattered strong thunderstorms on May 12th. The largest hail observed ranged from one quarter to one half of inch with only a few reports received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An area of low pressure and its associated cold front help produce scattered strong thunderstorms on May 12th. The largest hail observed ranged from one quarter to one half of inch with only a few reports received. The primary issue with this group of storms was flash flooding, which affected 3 counties along and north of the I-64 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 12, 10:05 AM EST, 10 minutes earlier.

Area forecast discussion, May 12, 10:05 AM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1105 AM EDT WED MAY 12 2010

.SHORT TERM.../THE REST OF TODAY/...UPDATED

14Z SFC ANALYSIS SHOWS A QUASI STATIONARY BOUNDARY LYING JUST NORTH
OF THE CWA. TRAINING MCS OF THUNDERSTORMS ARE ROLLING EAST ALONG
THIS BOUNDARY SPREADING FREQUENT LIGHTNING...GUSTY WINDS AND VERY
HEAVY RAINS INTO THE REGION. EXPECT THIS AREA TO EXPAND A BIT TO THE
SOUTH OVER THE NEXT COUPLE OF HOURS ENCOMPASSING MORE OF OUR
NORTHERN CWA. TO ACCOUNT FOR THIS...A FLASH FLOOD WATCH WAS ISSUED
VALID THROUGH 8 PM EDT...GENERALLY ALONG AND NORTH OF INTERSTATE 64. IN
ADDITION...THE AREA TO THE SOUTH OF THE FRONT...DESPITE THE DEBRIS
CLOUD CONTAMINATION IS BECOMING INCREASINGLY UNSTABLE. BASED ON
MOSAIC RADAR LOOPS AND NEAR TERM MODELING THE TAIL OF THE INITIAL MCS
LOOKS LIKE IT WILL PUSH INTO THIS PART OF THE CWA IN THE EARLY
AFTERNOON WITH A POTENTIAL FOR SEVERE WEATHER AND/OR EXCESSIVE
RAINFALL. THIS MCS STRUCTURE APPEARS TO BE BEING PUSHED BY AN MCV
OVER CENTRAL ILLINOIS WHICH WILL HELP IT TO SUSTAIN ITSELF.
ACCORDINGLY...HAVE RAISED POPS AND THUNDER CHANCES THROUGH THE ENTIRE
CWA FOR THIS AFTERNOON AS WELL AS INCREASED THE WIND SPEEDS AND FINE
TUNED THE MAX T TO ACCOUNT FOR THE PCPN COOLING IN THE NORTH. THE
UPDATES HAVE ALREADY BEEN SENT AND THE HWO UPDATED TO BEEF UP
THUNDERSTORM AND FLOOD THREATS THIS AFTERNOON AND HIGHLIGHT THE
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

CURRENT POSITION OF THE FRONTAL BNDRY EXTENDS FROM NERN OH TO SCNTRL
MO. THIS KEEPS THE BNDRY AND ASSOCIATED PCPN WELL NORTH OF THE OH
RVR. DO EXPECT THE BNDRY TO SAG SOUTH AS A S/WV TRACKS NE ALONG THE
FNT. THIS WILL BRING PCPN TO ERN KY BUT OUR NRN COUNTIES WILL HAVE A
BETTER CHC OF RECEIVING MEASURABLE PCPN THAN THE SRN HALF. HAVE
CURRENTLY KEPT LIKELY POPS ALONG OUR NRN CWFA BNDRY... RAPIDLY
DECREASING TO ONLY 40 POP BY THE TIME YOU PROCEED SOUTH TO THE MTN
PKWY AND LOW CHC ALONG AND SOUTH OF THE HAL ROGERS PKWY. HAVE CHOSEN
TO FOLLOW THE MORE CONSERVATIVE AND CONSISTENT ECMWF MODEL WHICH
KEEPS ERN KY IN A DRY PATTERN FOR WED NITE AND THU BEFORE BRINGING
THE NEXT S/WV INTO THE PICTURE LATE THU NITE. WITH THE AREA SOLIDLY
IN THE WARM SECTOR SOUTH OF THE FNTL BNDRY... THE SW WINDS WILL
CONTINUE TO FEED WARM AIR INTO THE AREA AND IN SPITE OF THE
PERSISTENT CLOUD COVER PROVIDED BY THE NEARBY FNT... EXPECT DAYTIME
HIGHS TO INCREASE A COUPLE OF DEG EACH DAY WITH TODAY SEEING NUMEROUS
LOW 80S IN THE SOUTH AND THE ENTIRE CWFA WELL INTO THE 80S BY THU.

.LONG TERM.../FRIDAY THROUGH TUESDAY/

DIFFERENCES BETWEEN THE ECMWF AND GFS CONTINUE WITH THE GFS BEING
MORE PROGRESSIVE AND THE ECMWF MUCH SLOWER. GIVEN THE RECENT SLOWER
EVOLUTION OF THINGS IN GENERAL OVER THE PAST COUPLE OF DAYS...WILL
FAVOR THE ECMWF. AS SUCH...ONLY MINIMAL CHANGES WERE MADE TO THE
EXISTING FORECAST.

THE LATEST MEX NUMBERS ALSO JIVED MUCH BETTER WITH THE INHERITED
NUMBERS...KEEPING A MORE DIURNALLY LIMITED TEMPERATURE RANGE GOING
THROUGH THE PERIOD IN GENERAL WITH THE FRONTAL BOUNDARY NEAR.

THE PREVIOUS DISCUSSION FOLLOWS BELOW...

THE MODELS START THE EXTENDED PORTION OF THE FORECAST WITH
CONSIDERABLE DISAGREEMENT IN THE PATTERN ALOFT...PARTICULARLY WITH A
SHORTWAVE TROUGH MOVING INTO THE NORTHERN GREAT LAKES. THE NAM AND
GFS ARE MUCH MORE PROGRESSIVE WITH THIS FEATURE THAN THE EARLIER
ECMWF AND GEM. THE U.S. MODELS MAY BE ONTO SOMETHING WITH THEIR MORE
PROGRESSIVE TROUGH COMING OUT OF THE NORTHERN PLAINS...BUT PREFER TO
STILL LEAN BACK TOWARD THE SLOWER SCENARIO PRESENTED BY THE ECMWF
GIVEN THE AMPLIFIED PATTERN. THE WAVE THAT IS AT THE ROOT OF THE
DISAGREEMENT IS TOPPING A STRONG RIDGE OVER THE SOUTHEAST PORTION OF
THE NATION. THIS CREATES A TILTED PATTERN OVER THE EASTERN HALF OF
THE CONTINENT AND PROVIDES FOR AN EXTENDED PERIOD OF DEEP
SOUTHWESTERLY FLOW. A PORTION OF THIS FLOW WILL HAVE TRAJECTORIES OUT
OF THE WESTERN GULF OF MEXICO MAKING AN EASY GLIDE PATH FOR MOISTURE
TO INCREASE THROUGHOUT THE COLUMN OVER THE OHIO VALLEY.

EVEN AFTER THAT MAIN WAVE PASSES TO THE NORTHEAST OF KENTUCKY LATE
IN THE WEEK...RELATIVELY FAST FLOW WILL SEND ADDITIONAL...LESS WELL
DEFINED...WAVES OF ENERGY THROUGH THE REGION OVER THE WEEKEND AS THE
SOUTHEAST RIDGE WEAKENS AND GIVES WAY. TOWARD THE END OF THE
WEEKEND...ENERGY WILL BEGIN TO CONSOLIDATE OVER THE HIGH PLAINS AND
START TO CARVE OUT A NEW...AND MUCH FURTHER SOUTH...TROUGH. DESPITE
THE DISAGREEMENT EARLY IN THE EXTENDED...THE GFS AND ECMWF ARE
FAIRLY CLOSE WITH THIS EVOLUTION ON MONDAY...AS WELL AS ITS SWING
INTO THE WESTERN TENNESSEE VALLEY FOR TUESDAY MORNING. THIS TROUGH
CLOSES OFF TO SOME EXTENT IN BOTH MODELS AND THEY BOTH HAVE ITS
TIMING AND STRENGTH SIMILAR. THIS RESULTS IN A DEGREE OF GREATER
CONFIDENCE IN THE LATTER PORTIONS OF THE LONG TERM FORECAST THAN IN
THE FIRST PART. THROUGHOUT THE FORECAST THE ECMWF WAS PREFERRED WITH
ONLY SOME MINOR BLENDING WITH THE MORE PROGRESSIVE NAM AND GFS EARLY
ON.

SENSIBLE WEATHER WILL FEATURE A COLD FRONT...FROM THE PASSING TROUGH
TO THE NORTH...DROPPING THROUGH EAST KENTUCKY ON FRIDAY WITH A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS. THIS THEN STALLS ALONG OUR
BORDER WITH TENNESSEE...OR JUST TO THE SOUTH...FOR SATURDAY INTO
SUNDAY WITH A GREATER CHANCE FOR CONVECTION THIS WEEKEND OCCURRING
OVER OUR SOUTHERN TIER NEARER THAT BOUNDARY. MEANWHILE...WEAK HIGH
PRESSURE TO THE NORTH WILL ATTEMPT TO KEEP NORTHERN REACHES OF THE
CWA DRIER THROUGH MOST OF THE WEEKEND. ON SUNDAY...THE DEVELOPING
TROUGH TO THE NORTHWEST WILL SPAWN A SFC WAVE WELL TO OUR WEST...BUT
THIS SHOULD START TO SEND THE BOUNDARY BACK NORTH AS A WARM FRONT
RETURNING DECENT CHANCES OF SHOWERS AND THUNDERSTORMS TO THE
FORECAST BY EVENING....PARTICULARLY OVER OUR SOUTHERN COUNTIES. THE
SLOW NATURE OF THE AMPLIFYING UPPER LEVEL PATTERN WILL MEAN A SLOW
PROGRESSION OF THE SFC LOW EASTWARD ON MONDAY INTO TUESDAY. THIS
SHOULD MAINTAIN A GOOD CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS
ACROSS THE AREA TO CLOSE OUT THE EXTENDED PORTION OF THE FORECAST.

THE CLOUDY AND WET PATTERN FOR THE EXTENDED WILL KEEP  TEMPERATURES
NEAR NORMAL FOR HIGHS AND SLIGHTLY MILDER THAN NORMAL FOR LOWS. THIS
WILL ALSO LIMIT THE RIDGE TO VALLEY TEMPERATURE SPLITS THROUGH THE
FORECAST. SPECIFICALLY...FOR TEMPERATURES...FOLLOWED A BLEND OF HPC
AND THE INHERITED GRIDS WITH ONLY MINOR TERRAIN BASED ADJUSTMENTS
THROWN IN. AS FOR POPS...ENDED UP FAIRLY CLOSE TO THE MEX NUMBERS...
EXCEPT NOT SO HIGH FOR MONDAY AND TUESDAY...YET.

&&

.AVIATION.../12Z TO 12Z/

RADAR IMG HAS SHRA/TSRA ALONG A NEARLY STATIONARY BOUNDARY ALONG THE
OHIO RIVER. THESE STORMS ARE MOVING ALONG THE BOUNDARY TO THE EAST
WITH A FEW STORMS TRACKING ACROSS OUR NORTHERN COUNTIES. A RATHER
LARGE DISTURBANCE HAS FORMED OVER THE MID MISSISSIPPI RIVER VALLEY
AND IS TRACKING TOWARDS CVG WITH NUMEROUS STORMS SPILLING INTO
NORTHERN KY... SOUTH OF THE BOUNDARY. EXPECT JKL TO BEGIN TO BE
AFFECTED BY THE STORMS THIS MORNING WITH LOZ/SME TO REMAIN MOSTLY
SOUTH OF THE STORM TRACK. EXPECTING ALL STATIONS TO REMAIN VFR WITH
THE POSSIBILITY OF JKL GOING BRIEFLY MVFR VSBY WITH THE HEAVIER
SHRA/TSRA. WINDS TO BECOME GUSTY FROM THE SOUTH AS THE LOW LEVEL
WINDS INCREASE FROM THE SW IN RESPONSE TO THE DAYTIME HEATING AND THE
INFLOW TO THE LARGE DISTURBANCE. AFTER THE STORM PASSES TO OUR EAST
THE SKY SHOULD BECOME PARTLY CLOUDY AND THE WINDS WILL QUIET AS HIGH
PRESSURE BUILDS IN FOR THE NEXT COUPLE DAYS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR KYZ044-050>052-
104.

&&

SHORT TERM...DUSTY/GREIF
LONG TERM....GEOGERIAN
AVIATION...DUSTY
Hazardous weather outlook, May 12, 9:15 AM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT WED MAY 12 2010

KYZ058>060-068-069-079-080-083>088-106>120-131715-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-
PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...INEZ...
PIKEVILLE
1015 AM EDT WED MAY 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. A FEW OF THESE STORMS
COULD BECOME STRONG WITH SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY
RAINS THE MAIN THREAT.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY NORTH OF THE MOUNTAIN
PARKWAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON THURSDAY. A FEW OF
THESE COULD BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL THE
MAIN THREATS.

THERE IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-050>052-104-131715-
FLEMING-MONTGOMERY-BATH-ROWAN-ELLIOTT-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...SANDY HOOK
1015 AM EDT WED MAY 12 2010

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE LIKELY THROUGH THE REST OF THE DAY. THE
TRAINING OF THESE STORMS AND THE HEAVY RAIN THAT WILL RESULT COULD
LEAD TO FLASH FLOODING OF SMALLER STREAMS AND BASINS THROUGH THE
AFTERNOON. IN ADDITION...A FEW OF THESE STORMS COULD BECOME STRONG
WITH SMALL HAIL AND GUSTY WINDS.

THUNDERSTORMS WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON THURSDAY. A FEW OF
THESE COULD BECOME SEVERE WITH DAMAGING WIND GUSTS AND LARGE HAIL THE
MAIN THREATS.

THERE IS A CHANCE FOR THUNDERSTORMS FROM FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON FOR FLASH
FLOODING OR STORM REPORTS.

DUSTY/GREIF

In the hours before

Special weather statement, May 12, 9:34 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1034 AM EDT WED MAY 12 2010

KYZ044-121515-
FLEMING-
1034 AM EDT WED MAY 12 2010

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY
THROUGH 1115 AM EDT WEDNESDAY MORNING...

   FLEMING.

AT 1034 AM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED NEAR
NEPTON...OR 7 MILES NORTHWEST OF FLEMINGSBURG...MOVING EAST AT 45
MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FLEMINGSBURG
AROUND 1040 AM EDT...MOUNT CARMEL AROUND 1045 AM EDT...AND
PLEASUREVILLE AROUND 1050 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 102 km away, was scanning. The volume nearest the first event began at 15:15 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Fleming

When
May 12, 10:15 AM EST to 3:33 PM EST
Where
Fleming County, 1.77 mi WNW of Flemingsburg Arpt to 1.54 mi SW of Flemingsburg
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.439, -83.760

Water was reported across a road on Mockingbird Hill in Flemingsburg.

Flash Flood, Fleming

When
May 12, 10:15 AM EST to 3:33 PM EST
Where
Fleming County, 0.84 mi NW of Foxport to 0.86 mi WSW of Foxport
Cause
Heavy Rain
Reported by
County Official
Coordinates
38.479, -83.591

Water was reported over Hwy 344 in front of the Baptist Church in Foxport.

Flash Flood, Fleming

When
May 12, 10:15 AM EST to 8:33 PM EST
Where
Fleming County, 1.74 mi W of Flemingsburg Arpt to 2.06 mi NE of Craintown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.429, -83.762

Water was reported over the road in the city of Flemingsburg.

Flash Flood, Rowan

When
May 12, 10:15 AM EST to 3:33 PM EST
Where
Rowan County, 1.29 mi NW of Gates to 0.57 mi W of Gates
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.241, -83.389

Water was reported over the road where Hwy's 60 and 799 intersect in the community of Gates.

Flash Flood, Rowan

When
May 12, 10:15 AM EST to 9:33 PM EST
Where
Rowan County, 2.7 mi S of Hilda to 0.98 mi NE of Bluestone
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
38.191, -83.493

Water was reported over the road on Hwy 32 near the Guardian Factory in Morehead.

Flash Flood, Fleming

When
May 12, 10:15 AM EST to 3:33 PM EST
Where
Fleming County, 1.15 mi ESE of Poplar Grove to 0.81 mi NE of Dalesburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.493, -83.651

Water was reported over the road on Hwy 1902 in Mt Carmel.

Flash Flood, Fleming

When
May 12, 10:15 AM EST to 3:33 PM EST
Where
Fleming County, 1.63 mi NNE of Ewing to 0.44 mi ESE of Cowan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.451, -83.856

Water was over the road on Hwy's 367, 170, and 165.

Flash Flood, Elliott

When
May 12, 12:40 PM EST to 8:35 PM EST
Where
Elliott County, 1.74 mi SW of Ibex to 0.84 mi NE of Newfoundland
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.166, -83.097

A trained spotter reported that water was over the road at mile marker 11 on Hwy 504 with half inch hail in his front yard 4 miles north northeast of Sandy Hook.

Flash Flood, Bath

When
May 12, 12:40 PM EST to 7:35 PM EST
Where
Bath County, 0.43 mi ESE of Polksville to 0.62 mi SSE of Polksville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.129, -83.642

Water was over US 60 in Salt Lick.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228202, 228204, 228208, 228209, 228210, 228211, 228212, 228206, 228213.